Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 175, NWS Las Vegas, NV

September 16, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 16, 2014, 3:47 PM MST for Mohave County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2014, 3:47 PM MST (22:47 UTC)
Expired
Sep 16, 2014, 6:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 119 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 5:09 PM MSTFLASH FLOOD9 Ese Cedar Hills, AZMOHAVE CO. DEPT OF TRANSPORTATION TWEETED THAT HACKBERRY ROAD WAS CLOSED FROM AZ-93 TO I-40 DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WGUS55 KVEF 162247
FFWVEF
AZC015-170145-
/O.NEW.KVEF.FF.W.0175.140916T2247Z-140917T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
347 PM MST TUE SEP 16 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 645 PM MST

* AT 341 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS NEAR HUALAPAI MOUNTAIN           
  PARK...OR 13 MILES SOUTHEAST OF KINGMAN. THE STORMS PRODUCING      
  FLASH FLOODING WERE NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  DEAN PEAK BURN AREA...
  HUALAPAI MOUNTAIN ROAD...
  BLAKE RANCH AND DW RANCH ROADS...
  BLAKE RANCH RV PARK.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 60 AND 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN IS FALLING ON THE DEAN PEAK BURN AREA. WATER LEVELS WILL 
RISE VERY RAPIDLY...LEADING TO MUD AND DEBRIS FLOWS IN AND 
DOWNSTREAM OF THE BURN AREA.

&&

LAT...LON 3503 11392 3523 11392 3527 11362 3498 11362

$$

WOLCOTT
2 follow-up statements
609 
WGUS75 KVEF 170016
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
516 PM MST TUE SEP 16 2014

AZC015-170145-
/O.CON.KVEF.FF.W.0175.000000T0000Z-140917T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
516 PM MST TUE SEP 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 510 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAINFALL OVER THE DEAN PEAK BURN SCAR. RUNOFF FROM HEAVY 
RAINFALL EARLIER MAY STILL BE CAUSING FLASH FLOODING IN THE AREA. 
USE CAUTION IN THE AREA.

LOCATIONS IMPACTED INCLUDE...
DEAN PEAK BURN AREA...
HUALAPAI MOUNTAIN ROAD...
BLAKE RANCH AND DW RANCH ROADS...
BLAKE RANCH RV PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN IS FALLING ON THE DEAN PEAK BURN AREA. WATER LEVELS WILL 
RISE VERY RAPIDLY...LEADING TO MUD AND DEBRIS FLOWS IN AND 
DOWNSTREAM OF THE BURN AREA.

&&

LAT...LON 3503 11392 3523 11392 3527 11362 3498 11362

$$

WOLCOTT
685 
WGUS75 KVEF 170140
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
640 PM MST TUE SEP 16 2014

AZC015-170149-
/O.EXP.KVEF.FF.W.0175.000000T0000Z-140917T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
640 PM MST TUE SEP 16 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MST FOR CENTRAL
MOHAVE COUNTY...

THE HEAVY RAIN THAT WAS FALLING OVER THE DEAN PEAK BURN SCAR 
SUBSIDED OVER AN HOUR AGO. THE RISK OF ADDITIONAL FLOODING HAS 
DIMINISHED AND THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME. 
CONTINUE TO USE CAUTION IF TRAVELING IN THE AREA.

LAT...LON 3503 11392 3523 11392 3527 11362 3498 11362

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 1:13 PM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 16, 1:13 PM MST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
113 PM PDT TUE SEP 16 2014

.SYNOPSIS...HE REMNANTS OF HURRICANE ODILE ARE FORECAST TO TRACK
EAST OF OUR AREA OVER THE NEXT 48 HOURS. A SURGE OF MOISTURE FROM
THIS STORM WILL INCREASE THE THREAT OF SCATTERED AFTERNOON
THUNDERSTORMS AND FLASH FLOODING FOR PORTIONS OF THE AREA THROUGH
THURSDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA ON
THURSDAY EVENING TO BEGIN A DRYING TREND.
&&

.SHORT TERM...
LATEST COMPUTER MODEL GUIDANCE CONTINUES THE TREND OF TRACKING
HURRICANE ODILE (OR HER REMNANTS) FURTHER TO THE EAST. THIS PLACES
CENTRAL AND SOUTHEASTERN ARIZONA IN THE CROSS HAIRS FOR WIDESPREAD
PRECIPITATION. OUR FORECAST AREA REMAINS ON THE PERIPHERY OF THE
STORM AS IT TRANSITS THE DESERT SOUTHWEST. ANAYSIS REVEALS THAT
ODILE HAS PUSHED A GREAT DEAL OF LOW LEVEL MOISTURE OUR WAY.
DEWPOINTS TO THE SOUTH OF LAS VEGAS HAVE SOARED INTO THE MID 60S.
UPPER LEVEL CLOUD COVER FROM ODILE IS STAYING TO THE EAST AS WELL
WHICH GIVES OUR AREA THE ABILITY TO DESTABILIZE IN THE AFTERNOON AND
TAP THAT LOW LEVEL MOISTURE FOR THUNDERSTORMS.

SO WHAT DOES ALL THIS MEAN FOR OUR AREA? FOR STARTERS...THERE IS A
HIGH AMOUNT OF UNCERTAIN IN THE FORECAST SINCE WE REMAIN ON THE
PERIPHERY OF THE STORM. IT IS NOW CLEAR THAT OUR AREA WILL NOT BE IN
THE AREA WHERE WIDESPREAD PRECIPITATION WILL OCCUR. RATHER...WE NOW
EXPECT BOTH TODAY, WEDNESDAY AND THURSDAY TO BE VERY ACTIVE WITH
AFTERNOON THUNDERSTORM ACTIVITY...SOMEWHAT AKIN TO A STRONG MONSOON
DAY. FOR THIS REASON WE ARE KEEPING THE FLASH FLOOD WATCH FOR
WEDNESDAY AND THURSDAY TO MAINTAIN AWARENESS THAT FLASH FLOODING
CONTINUES TO BE A THREAT. THURSDAY REMAINS PROBLEMATIC THOUGH. IF
CURRENT MODEL TRENDS HOLD...WE MAY END UP CANCELING THE WATCH DUE TO
DRIER AIR WORKING IN AHEAD OF THE PACIFIC TROUGH. HOWEVER, IT IS TOO
EARLY TO SAY AT THIS POINT.

.LONG TERM...
HIGH PRESSURE IS FORECAST TO STRENGTHEN OFF THE WEST COAST FRIDAY
WITH TROUGHING OVER THE SOUTHWEST. THE GFS/GEM FORECAST A CLOSED LOW
CENTERED ALONG THE CENTRAL/SOUTHERN CALIFORNIA COAST WHILE THE ECMWF
FORECASTS AN OPEN WAVE. WITH A LOW IN THIS GENERAL LOCATION,
LINGERING MOISTURE OVER THE AREA COULD BE AN ISSUE. THE GFS AND
ECMWF FORECAST THE TROUGH/LOW WILL SWEEP MOISTURE OFF TO THE
EAST...LEAVING DRY AND STABLE CONDITIONS AREAWIDE FOR MUCH OF THE
DAY FRIDAY WITH NO PRECIPITATION FORECAST. THE 06Z NAM12, WHICH RUNS
THROUGH MID DAY FRIDAY, STILL GENERATES PRECIP OVER THE EASTERN CWA
IN THE MORNING SO LEFT CHANCE POPS IN LINCOLN/MOHAVE COUNTY IN THE
MORNING TO ACCOUNT FOR THIS BUT THEN LOWERED CHANCES AGAIN IN THE
AFTERNOON AS THE DRY/STABLE AIR PUSHES IN.

LOW FORECAST CONFIDENCE IN THE SAT-MON TIME PERIOD AS MODEL
SOLUTIONS DIVERGE REGARDING HOW THE LOW EVOLVES. THE ECMWF FORMS A
CLOSED LOW OFF THE COAST EARLY SATURDAY AND THEN RETROGRADES IT
WESTWARD OUT TO SEA THROUGH SUNDAY BEFORE BRINGING IT BACK INLAND ON
MONDAY. THIS LEAVES THE ENTIRE FORECAST AREA DRY ALL WEEKEND WITH
CHANCES FOR PRECIPITATION INCREASING AGAIN ON MONDAY. THE GFS DROPS
THE LOW TO NEAR SAN DIEGO SATURDAY AND THEN SLOWLY MOVES IT ACROSS
THE FORECAST AREA SUNDAY AND MONDAY. MOISTURE AND INSTABILITY
INCREASES, ESPECIALLY ACROSS THE SOUTHERN CWA AND THE GFS GENERATES
QPF ACROSS MUCH OF THE AREA BOTH SUNDAY AND MONDAY AS THE LOW
INTERACTS WITH THE MOISTURE. MAINTAINED A MENTION OF THUNDER ACROSS
PORTIONS OF THE AREA SAT-MON TO ACCOUNT FOR THE VARIOUS SOLUTIONS.

TEMPERATURES SHOULD GENERALLY RUN A FEW DEGREES BELOW NORMAL WITH
TROUGHING OVER THE AREA FRI-MON PER THE GFS/GEM HOWEVER, IF THE
ECMWF SOLUTION DOES PAN OUT, THE WEEKEND WOULD BE WARMER/SUNNIER
WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...SOUTH-SOUTHEAST WINDS ARE LIKELY TO
INCREASE EARLY THIS EVENING TO AROUND 10-12 KTS...THEN SETTLING TO
SOUTH UNDER 10 KTS AFTER 06Z THIS EVENING. SCT CUMULUS DEVELOPING
THIS AFTERNOON WITH ISOLATED TO SCATTERED THUNDERSTORMS MAINLY
LIMITED TO THE PEACH SPRINGS CORRIDOR AND THE SURROUNDING MOUNTAINS.
ERRATIC WINDS DUE TO THUNDERSTORM OUTFLOW BOUNDARIES CANNOT BE RULED
OUT LATER THIS AFTERNOON AND EVENING. WEDNESDAY...MORE AFTERNOON
THUNDERSTORM ACTIVITY CAN BE EXPECTED ESPECIALLY IN THE AFOR
MENTIONED PEACH SPRINGS CORRIDOR AND HIGHER TERRAIN AROUND LAS
VEGAS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LIGHT WINDS EARLY WILL GENERALLY BECOME SOUTHERLY 10-15
KTS MUCH OF TODAY THROUGH THIS EVENING. ISOLATED THUNDERSTORMS ARE
EXPECTED OVER MOST OF MOHAVE AND SAN BERNARDINO COUNTIES AND PERHAPS
SOUTHERN CLARK COUNTY THIS AFTERNOON AND EARLY EVENING. THUNDERSTORM
CHANCES WILL INCREASE FROM SOUTH TO NORTH WEDNESDAY AND LINGER INTO
THURSDAY.
&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

LERICOS

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 16, 3:46 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT TUE SEP 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      1 NNE JOSHUA TREE       34.14N 116.32W
09/16/2014                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS SIGNIFICANT FLOODING ACROSS
            HIGHWAY 62 NEAR PARK BLVD. FLOOD CHANNELS ARE FLOWING BUT
            NOT YEAT AT CAPACITY.

0333 PM     HAIL             2 S JOSHUA TREE         34.10N 116.32W
09/16/2014  E1.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER REPORTS QUARTER SIZE HAIL WITH VERY HIGH WIND
            GUSTS ESTIMATED AT 40 MPH

0333 PM     HEAVY RAIN       2 S JOSHUA TREE         34.10N 116.32W
09/16/2014  M0.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            OVER 1.0 INCH OF RAIN IN ABOUT 25 MIN REPORTED BY A
            SPOTTER IN JOSHUA TREE.

0337 PM     FLASH FLOOD      4 N JOSHUA TREE         34.18N 116.32W
09/16/2014                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS HOME FLOODED ON OUTPOST ROAD IN
            JOSHUA TREE

0344 PM     FLASH FLOOD      2 SW JOSHUA TREE        34.11N 116.34W
09/16/2014                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            HOUSE FLOODED ON NAVAJO TRAIL NEAR SUNNY VISTA

&&

TLERICOS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:12 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 16, 2:45 PM MSTSevere Thunderstorm WarningVEFMohave20 min
Sep 16, 3:11 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 16, 3:56 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 16, 4:18 PM MSTFlash Flood WarningVEFMohave3 hr
Sep 16, 4:25 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 16, 4:49 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Sep 16, 4:59 PM MSTSevere Thunderstorm WarningVEFMohave31 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.